South Dakota, 2007

Hail in South Dakota, August 10, 2007

August 10, 2007 · NWS FSD · 9 events in 3 counties and zones

Thunderstorms produced large hail in part of southeast South Dakota just north of the Missouri River during the late morning and early afternoon of August 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in part of southeast South Dakota just north of the Missouri River during the late morning and early afternoon of August 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 9:15 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 10, 9:15 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT FRI AUG 10 2007

.DISCUSSION...
SHOWERS AND THUNDERSTORMS IN ERN SD HAVE DIED OFF THIS MORNING IN
THE WAA ZONE. FOCUS NOW TURNS INTO SOUTH CENTRAL SD WHERE
THUNDERSTORMS ACTIVITY HAS INCREASED IN THE LAST FEW HOURS. THIS
ACTIVITY IS ALONG THE LOW LEVEL JET AND AHEAD OF THE UPPER WAVE
EJECTING OUT OF WY. CONVECTION WILL CONTINUE THOUGH THE MORNING
HOURS WHILE MOVING EAST TO NORTHEAST AT 25 MPH...BUT SHOULD BEGIN TO
WANE THIS AFTERNOON. AT THIS TIME...NOT EXPECTING SEVERE WEATHER
WITH THESE STORMS...HOWEVER IT IS NOT OUT OF THE QUESTION. SMALL
HAIL AND WIND GUST TO 50 MPH LIKELY WITH STRONGER STORMS. MAIN
SEVERE WEATHER THREAT STILL LATE AFTERNOON AND EVENING ACROSS THE NE
SD INTO ERN ND WITH THE BETTER DYNAMICS...BUT WILL WATCH S/WV ENERGY
OVER SE WY...AS IF COULD BE A TRIGGER MECHANISM FOR STRONGER STORMS
IN SE SD.

&&

.AVIATION...
GENERALLY VFR CONDITIONS WILL PREVAIL FOR TODAY...THOUGH ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE TAF SITES
THROUGH 15Z...WITH UPPER END MVFR VISIBILITIES IN STORMS. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AGAIN AROUND KHON AFTER 20Z.

&&

.PREV DISCUSSION...
FOCUS FOR TODAY IS CONVECTIVE CHANCES...ESPECIALLY OVER THE NEXT 24
HOURS AND AGAIN LATER IN THE WEEKEND.

FOR TODAY...LINE OF SCATTERED THUNDERSTORMS HAS BEEN PERSISTING WITH
VERY SLOW EASTWARD MOVEMENT ACROSS WESTERN CWA EARLY THIS MORNING.
TSRA TIED TO AXIS OF INSTABILITY AND MID LEVEL THETA-E ADVECTION...
WHICH TRAVERSES SLOWLY EASTWARD INTO CENTRAL PORTIONS OF THE CWA BY
MIDDAY...AND INTO THE NORTHEAST BY LATE AFTERNOON. HAVE TRANSITIONED
CHANCE POPS EAST WITH THIS AREA OF ADVECTION THRU EARLY AFTERNOON...
TAPERING VALUES DOWN TOWARD THE NORTHEAST FOLLOWING TYPCIAL DIURNAL
TRENDS FOR STORMS WEAKENING AS NOCTURNAL LOW LEVEL JET DECREASES.

MAIN QUESTION FOR THIS AFTERNOON/EVENING IS WHAT IMPACT CONVECTIVE
DEBRIS AND POTENTIAL WEAK OUTFLOW BOUNDARIES FROM MORNING ACTIVITY
WILL HAVE ON CHANCE FOR REDEVELOPMENT LATER IN THE AFTERNOON. MODELS
SIMILAR IN STRENGTHENING SURFACE LOW OVER FAR WESTERN DAKOTAS BY
LATE AFTERNOON AS UPPER WAVE CROSSES THE NORTHERN ROCKIES. MODEL
DIFFERENCES ARE GREATER IN PLACEMENT OF WARM FRONT WHICH EXTENDS
EAST OF THE LOW ACROSS THE NORTHERN PLAINS. GFS/ECMWF DRAPE WARM
FRONT ACROSS SD INTO FAR NORTHERN COUNTIES OF OUR CWA BY LATE
AFTERNOON. NAM LIFTS MAIN WARM FRONT WELL NORTH INTO ND/NRN MN...
THOUGH 00Z RUN DOES HINT AT SECONDARY BOUNDARY NEAR OUR NORTHERN
CWA BORDER AS WELL. PLACEMENT OF FRONT IN THIS LOCATION ALLOWS FOR
IMPRESSIVE DEEP LAYER SHEAR VALUES ACROSS THE NORTHERN CWA BY 00Z.
HOWEVER FORECAST SOUNDINGS SHOW MUCH OF THIS SHEAR IS IN LOWEST
3KM...AND WITH STRONG WARMING IN 850-700MB LAYER...WILL BE DIFFICULT
FOR STORMS TO BECOME SURFACE BASED AND TAP INTO THE BEST SHEAR. WILL
MENTION SEVERE POTENTIAL IN HWO...CONCENTRATED ACROSS NORTHERN TWO
TIERS OF COUNTIES FOR HAIL THREAT WITH ISOLATED ELEVATED SUPERCELLS.
BETTER THREAT FOR ORGANIZED SEVERE WEATHER APPEARS TO BE NORTH OF
OUR AREA...WHERE LIFT WILL BE ENHANCED BY UPPER WAVE AND LEFT EXIT
REGION OF WEAK JET AXIS FROM SWRN SD INTO WEST CNTRL MN. MOST LIKELY
AREA FOR SURFACE BASED DEVELOPMENT WILL BE IN SOUTHWEST CWA DURING
THE LATE AFTN... WHERE SURFACE TEMPS NEARING 100F COULD POTENTIALLY
BREAK THROUGH THE STRENGHTENING CAP. SHEAR NOT AS GREAT IN THIS AREA
THOUGH...AND WITH VERY WARM TEMPS ALOFT...STORMS WILL HAVE TO BECOME
QUITE STRONG FOR SEVERE HAIL TO REACH THE SURFACE.

WAVE EXITS EAST OF OUR AREA BY EARLY SATURDAY MORNING...AND WARM MID
LEVELS SHOULD SUPPRESS ANY CHANCE AT CONVECTIVE DEVELOPMENT AS COOL
FRONT PUSHES SOUTHEAST THROUGH THE CWA SATURDAY AFTERNOON/EVENING.
TEMPERATURES TODAY WILL PUSH TRIPLE DIGITS WEST OF THE JAMES VALLEY.
MAY FLIRT WITH HEAT ADVISORY CRITERIA BRIEFLY IN THESE AREAS THIS
AFTERNOON...THOUGH DEEP MIXING REQUIRED TO REACH THE HIGHER TEMPS
SHOULD ALSO BRING DOWN SLIGHTLY DRIER DEW POINTS AND KEEP US JUST
SHY OF CRITERIA. GREATER CONCERN FOR ADVISORY CONDITIONS IN SOUTH
CENTRAL/SOUTHEAST CWA SATURDAY AFTERNOON...WHERE IT MAY BE HARDER
TO MIX OUT HIGHER MOISTURE LEVELS DUE TO RECENT RAINS...AS WELL AS
EVAPOTRANSPIRATION FROM STILL GREEN CORN CROPS. WILL HOLD OFF FOR
NOW DUE TO UNCERTAINTY IN AFTERNOON DEW POINT LEVELS...BUT WILL BE
SOMETHING FOR NEXT SHIFT TO LOOK AT.

CONTINUING TO FOLLOW GFS MORE CLOSELY IN FRONTAL PLACEMENT LATER
SATURDAY NIGHT/SUNDAY...HANGING BOUNDARY UP NEAR OR JUST NORTH OF
I-80...AS OPPOSED TO NAM WHICH DRIVES THE FRONT CLOSER TO I-70 BY
LATE SUNDAY AFTERNOON. HAVE KEPT SOME LOW POPS GOING IN THE FAR
SOUTH SUNDAY...AND SPREADING OVER THE ENTIRE CWA SUNDAY NIGHT WITH
STRONG RETURN WARM ADVECTION. NO CHANGES TO LATER PERIODS OF THE
FORECAST AT THIS TIME. 00Z OPERATIONAL GFS BRINGS COOL FRONT BACK
THROUGH THE REGION BY MONDAY AFTERNOON ALREADY...BUT HAD LITTLE
SUPPORT FROM REMAINDER OF GFS ENSEMBLE MEMBERS WHICH FAVORED SLOWER
TIMING SIMILAR TO GOING FORECAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL/JH/JM
Hazardous weather outlook, Aug 10, 4:53 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 AM CDT FRI AUG 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
553 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS NEAR THE JAMES RIVER VALLEY
EARLY THIS MORNING...WILL MOVE SLOWLY EAST ACROSS THE AREA
THROUGH MIDDAY. THESE STORMS ARE EXPECTED TO WEAKEN AS THE
MORNING PROGRESSES. THERE IS A CHANCE OF THUNDERSTORMS
REDEVELOPING DURING THE LATE IN THE AFTERNOON...MAINLY FROM SOUTH
CENTRAL SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA. VERY WARM AIR
ALOFT MAY INHIBIT STORM DEVELOPMENT. HOWEVER IF STORMS DO
DEVELOP...THEY WOULD BE CAPABLE OF PRODUCING UP TO GOLF BALL SIZE
HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. THE GREATEST THREAT OF
THE LARGE HAIL AND DAMAGING WINDS WILL BE ALONG AND NORTH OF A
LINE WESSINGTON SPRINGS TO FLANDREAU SOUTH DAKOTA...TO WINDOM
MINNESOTA.

EXCESSIVE TEMPERATURES...
HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED THIS AFTERNOON
THROUGH THE JAMES AND MISSOURI RIVER VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED SOUTH OF
A LINE FROM YANKTON...TO BERESFORD SOUTH DAKOTA...TO CHEROKEE AND
STORM LAKE IOWA SATURDAY AFTERNOON. HEAT INDEX VALUES COULD REACH
105 TO 110 DEGREES IN THESE AREAS FOR A FEW HOURS DURING THE MID
TO LATE AFTERNOON.

THERE IS A SMALL CHANCE OF THUNDERSTORMS SPREADING ACROSS THE
AREA SUNDAY NIGHT. DEVELOPMENT IS UNCERTAIN DUE TO VERY WARM AIR
ALOFT... HOWEVER DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS
THAT CAN DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM FROM SOUTH CENTRAL
SOUTH DAKOTA INTO SOUTHWEST MINNESOTA...ESPECIALLY NORTH OF THE
INTERSTATE 90 CORRIDOR.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Charles Mix

When
August 10, 10:48 AM CST
Where
Charles Mix County, Marty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.980, -98.420

Hail, Charles Mix

When
August 10, 12:30 PM CST
Where
Charles Mix County, Geddes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.250, -98.700

Large hail was accompanied by very heavy rain.

Hail, Charles Mix

When
August 10, 12:48 PM CST
Where
Charles Mix County, 6 mi NE of Lake Andes
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.211, -98.466

Hail, Charles Mix

When
August 10, 12:49 PM CST
Where
Charles Mix County, 2 mi NE of Lake Andes
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.170, -98.522

Large hail whitened the ground.

Hail, Charles Mix

When
August 10, 12:55 PM CST
Where
Charles Mix County, 8 mi NE of Lake Andes
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.232, -98.438

Hail, Bon Homme

When
August 10, 1:10 PM CST
Where
Bon Homme County, 10 mi N of Avon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.145, -98.070

Hail, Hutchinson

When
August 10, 1:15 PM CST
Where
Hutchinson County, 4 mi SW of Tripp
Measured
0.75 in hail
Reported by
Public
Coordinates
43.179, -98.026

Hail, Bon Homme

When
August 10, 1:18 PM CST
Where
Bon Homme County, 12 mi W of Scotland
Measured
1 in hail
Reported by
Public
Coordinates
43.150, -97.968

Hail, Bon Homme

When
August 10, 1:29 PM CST
Where
Bon Homme County, 7 mi W of Scotland
Measured
0.75 in hail
Reported by
Public
Coordinates
43.150, -97.869

Large hail whitened the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54038, 54039, 54309, 54310, 54311, 54312, 54313, 54314, 54315.